Alert archive / South Dakota / Wind Advisories in 2024
Wind Advisory 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Sep 11, 2024, 2:25 PM CDT for 9 counties in South Dakota. It took effect at Sep 12, 2024, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2024, 2:25 PM CDT (19:25 UTC)
- In effect from
- Sep 12, 2024, 12:00 PM CDT
- Expired
- Sep 12, 2024, 8:58 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -467 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415 WWUS73 KFSD 111925 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 225 PM CDT Wed Sep 11 2024 SDZ050-052-057-058-063-064-120330- /O.NEW.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Wessington Springs, Marty, White Lake, Platte, Burke, Wagner, Gregory, Corsica, Plankinton, Lake Andes, Chamberlain, Alpena, Stickney, Delmont, Armour, and Kimball 225 PM CDT Wed Sep 11 2024 ...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM CDT THURSDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central and south central South Dakota. * WHEN...From noon to 10 PM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dux
3 follow-up statements
242 WWUS73 KFSD 120802 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 302 AM CDT Thu Sep 12 2024 SDZ038-053-059-121700- /O.EXA.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/ Beadle-Sanborn-Davison- Including the cities of Huron, Mitchell, and Woonsocket 302 AM CDT Thu Sep 12 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Beadle, Sanborn, and Davison Counties. * WHEN...From noon today to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ050-052-057-058-063-064-121700- /O.CON.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- Including the cities of Burke, Stickney, Kimball, Alpena, White Lake, Marty, Armour, Platte, Wessington Springs, Corsica, Wagner, Chamberlain, Lake Andes, Gregory, Plankinton, and Delmont 302 AM CDT Thu Sep 12 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central and south central South Dakota. * WHEN...From noon today to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SST
612 WWUS73 KFSD 121633 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1133 AM CDT Thu Sep 12 2024 SDZ038-050-052-053-057>059-063-064-130300- /O.CON.KFSD.WI.Y.0015.240912T1700Z-240913T0300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Alpena, Delmont, Lake Andes, Platte, Stickney, Plankinton, Marty, Wessington Springs, Kimball, Burke, White Lake, Woonsocket, Gregory, Wagner, Huron, Corsica, Chamberlain, Armour, and Mitchell 1133 AM CDT Thu Sep 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Meyers
438 WWUS73 KFSD 130158 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 858 PM CDT Thu Sep 12 2024 SDZ038-050-052-053-057>059-063-064-130300- /O.CAN.KFSD.WI.Y.0015.000000T0000Z-240913T0300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Platte, Lake Andes, Gregory, Armour, Marty, White Lake, Stickney, Alpena, Mitchell, Woonsocket, Delmont, Huron, Burke, Wessington Springs, Corsica, Chamberlain, Kimball, Wagner, and Plankinton 858 PM CDT Thu Sep 12 2024 ...WIND ADVISORY IS CANCELLED... Winds have decreased across the area. $$ JM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Sep 11, 12:14 PM CDT, 2 hours 11 minutes earlier. Its key messages:
- Thick wildfire smoke will remain aloft over the upcoming days leading to a very high overcast ceilings. At this time, smoke should remain from reaching the surface layer. The overall impact on temperatures from this layer is uncertain.
- Quiet conditions continue through mid-week, with breezy southeasterly gusts between 20 to 40 MPH possible Thursday.
- Next focus for any rainfall arrives late Friday into Saturday, though the greatest chances are focused in central Nebraska and South Dakota.
Area forecast discussion, Sep 11, 12:14 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1214 PM CDT Wed Sep 11 2024 .KEY MESSAGES... - Thick wildfire smoke will remain aloft over the upcoming days leading to a very high overcast ceilings. At this time, smoke should remain from reaching the surface layer. The overall impact on temperatures from this layer is uncertain. - Quiet conditions continue through mid-week, with breezy southeasterly gusts between 20 to 40 MPH possible Thursday. - Next focus for any rainfall arrives late Friday into Saturday, though the greatest chances are focused in central Nebraska and South Dakota. && .DISCUSSION... Issued at 255 AM CDT Wed Sep 11 2024 Latest radar imagery shows quiet conditions across the region as thick wildfire smoke remains overhead, with current temperatures in the low to mid 60s. Like days past, this smoke will cause skies to appear milky/hazy and result in vibrant sunrises/sunsets, with impacts still expected to remain minimal here at the sfc. Otherwise, should see upper level ridging amplify across the Northern Plains as a trough deepens across the Pacific Northwest, and tropical system Francine pushes north into the mid-Mississippi Valley. As a result, expect dry conditions and warm temperatures to prevail across our area through mid-week. Currently have highs in the mid 80s to lower 90s today, with more widespread 80s possible by Thursday. As alluded to in the previous discussion, will also see the SPG tighten, resulting in breezy south/southeasterly winds. Fairly confident that daily wind gusts will exceed 25 to 35 mph Thursday and Friday. May even see a few locations across south- central South Dakota flirt with advisory level criteria Thursday afternoon. For now, will continue to monitor trends in the event that headlines are needed. Chances for showers and storms return Friday night into Saturday, mainly along and west of the James River ahead of an advancing cold front. The increasingly meridional steering flow should keep this activity from spreading eastward later Saturday, allowing dry condition to prevail heading into the new week. Model certainty concerning the upper level setup and wave evolution begins to wane by Tuesday/Wednesday, making it hard to put too much confidence behind any one solution just yet. That being said, think we could be entering a more active pattern, resulting in the return of periodic showers/storms mid-week. Something to keep an eye on in the coming day. Otherwise, expect temperatures to remain above seasonal norms, with afternoon highs generally in the 80s and overnight lows in the 60s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1212 PM CDT Wed Sep 11 2024 Southerly winds persist through most areas, with some easterly component to the winds near Highway 14. Generally VFR conditions are expected into Thursday as mid-lvl and high based smoke lifts northward slowly. Some very shallow ground fog may be possible Thursday morning, but continued advection of drier surface air northward may limit this risk. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SST AVIATION...Dux
Hazardous weather outlook, Sep 11, 3:14 AM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 314 AM CDT Wed Sep 11 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-120815- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 314 AM CDT Wed Sep 11 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Wildfire smoke will continue to linger overhead the region today, causing skies to appear hazy. Surface impacts are expected to remain minimal. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wildfire smoke will continue to linger overhead the region through Thursday, causing skies to appear hazy. Surface impacts are expected to remain minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.